UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 29

of 'Strongyloidiasis'

29
TI
Corticosteroid-induced asthma: a manifestation of limited hyperinfection syndrome due to Strongyloides stercoralis.
AU
Sen P, Gil C, Estrellas B, Middleton JR
SO
South Med J. 1995;88(9):923.
 
Inadequate therapeutic response to parenteral corticosteroids in patients with acute bronchial asthma is infrequent. We report four patients whose bronchial asthma symptoms worsened after treatment with parenteral corticosteroids. All had larvae of Strongyloides stercoralis in the stool. The new attack or the exacerbation of asthma appeared to be precipitated by systemic corticosteroid administration. The paradoxic therapeutic response of asthma to glucocorticoides was the major pulmonary manifestation of Strongyloides superinfection; there was no evidence of other organ involvement. Individuals with new onset of bronchial asthma or worsening of asthmatic episodes concurrent with the use of systemic corticosteroids should have thorough investigation for possible superinfection due to Strongyloides stercoralis. This is particularly important for patients who have resided in areas where intestinal helminthic infections are endemic. Discontinuance of steroid therapy or reduction in dosage of parenteral steroids appears necessary. Treatment with thiabendazole appears to be effective in patients with limited hyperinfection syndrome.
AD
Department of Medicine, Raritan Bay Medical Center, Perth Amboy, NJ 08861, USA.
PMID